Alert archive / Montana / Red Flag Warnings in 2012

Red Flag Warning 28, NWS Glasgow, MT

September 13, 20129 counties in Montana

NWS Glasgow, MT issued this red flag warning at Sep 13, 2012, 3:58 AM MDT for 9 counties in Montana. It took effect at Sep 13, 2012, 9:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 13, 2012, 3:58 AM MDT (09:58 UTC)
In effect from
Sep 13, 2012, 9:00 AM MDT
Expired
Sep 13, 2012, 8:00 PM MDT
In force
11 hr
Issued by
NWS Glasgow, MT

Counties Daniels County, MT, Dawson County, MT, McCone County, MT, Prairie County, MT, Richland County, MT, Roosevelt County, MT, Sheridan County, MT, Valley County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 114 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 10.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2012-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2012-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3050 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

833 
WWUS85 KGGW 130958
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
358 AM MDT THU SEP 13 2012

MTZ120-122-132200-
/O.NEW.KGGW.FW.W.0028.120913T1500Z-120914T0200Z/
/O.CON.KGGW.FW.A.0022.120914T1700Z-120915T0200Z/
FORT PECK RESERVATION-DANIELS-ROOSEVELT-SHERIDAN-DAWSON-MCCONE-
PRAIRIE-RICHLAND-WIBAUX-
358 AM MDT THU SEP 13 2012

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 8 PM MDT
THIS EVENING FOR LOW RELATIVE HUMIDITIES AND GUSTY NORTHWEST WINDS
FOR FIRE WEATHER ZONES 120 AND 122...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 120...122...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A RED FLAG
WARNING FOR LOW RELATIVE HUMIDITIES AND GUSTY NORTHWEST WINDS...WHICH
IS IN EFFECT FROM 9 AM THIS MORNING TO 8 PM MDT THIS EVENING.

A FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING FOR LOW HUMIDITY AND GUSTY SOUTH WINDS.

* AFFECTED AREA...FIRE WEATHER ZONES 120...122...

* WINDS...WEST TO NORTHWEST WINDS 10 TO 20 MPH WITH GUSTS UP TO
  30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 15 PERCENT.

* IMPACTS...A COMBINATION OF GUSTY WINDS...VERY LOW RELATIVE 
  HUMIDITY...AND VERY DRY FUELS WILL CREATE EXPLOSIVE FIRE 
  GROWTH POTENTIAL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING AND THIS FIRE WEATHER WATCH.


&&

$$

MTZ134>137-132200-
/O.CON.KGGW.FW.A.0022.120914T1700Z-120915T0200Z/
NORTHERN PHILLIPS-NORTHERN VALLEY-LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
358 AM MDT THU SEP 13 2012

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING FOR LOW RELATIVE HUMIDITIES GUST SOUTHERLY
WINDS AND DRY FUELS...

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 120...122...134...135...136 AND 137...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS A FIRE WEATHER WATCH
FOR WIND AND VERY LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM
FRIDAY MORNING THROUGH FRIDAY EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 120...122...134...135... 
  136 AND 137. 

* WINDS...SOUTH 5 TO 15 MPH WITH GUSTS UP TO 25 MPH.

* RELATIVE HUMIDITY...AS LOW AS 7 PERCENT.

* IMPACTS...A COMBINATION OF GUSTY WINDS...VERY LOW RELATIVE 
  HUMIDITY...AND VERY DRY FUELS WILL CREATE EXPLOSIVE FIRE 
  GROWTH POTENTIAL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS FIRE WEATHER WATCH.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
2 follow-up statements
238 
WWUS85 KGGW 132016
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
216 PM MDT THU SEP 13 2012

MTZ120-122-141030-
/O.UPG.KGGW.FW.A.0022.120914T1700Z-120915T0200Z/
/O.NEW.KGGW.FW.W.0029.120914T1700Z-120915T0200Z/
/O.CON.KGGW.FW.W.0028.000000T0000Z-120914T0200Z/
FORT PECK RESERVATION-DANIELS-ROOSEVELT-SHERIDAN-DAWSON-MCCONE-
PRAIRIE-RICHLAND-WIBAUX-
216 PM MDT THU SEP 13 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR VERY LOW RELATIVE HUMIDITIES AND GUSTY NORTHWEST WINDS FOR
FIRE WEATHER ZONES 120 AND 122...

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT FRIDAY FOR
WIND AND VERY LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 120 AND
122...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A RED FLAG
WARNING FOR WIND AND VERY LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 11 AM TO 8 PM MDT FRIDAY. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM
MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 120...122...

* WINDS...SOUTH 10 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 11 PERCENT.

* IMPACTS...A COMBINATION OF GUSTY WINDS...VERY LOW RELATIVE 
  HUMIDITY...AND VERY DRY FUELS WILL CREATE EXPLOSIVE FIRE 
  GROWTH POTENTIAL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THESE RED FLAG WARNINGS.

&&

$$

MTZ134>137-141030-
/O.UPG.KGGW.FW.A.0022.120914T1700Z-120915T0200Z/
/O.NEW.KGGW.FW.W.0029.120914T1700Z-120915T0200Z/
NORTHERN PHILLIPS-NORTHERN VALLEY-LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
216 PM MDT THU SEP 13 2012

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT FRIDAY FOR
WIND AND VERY LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
134...135... 136 AND 137...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A RED FLAG
WARNING FOR WIND AND VERY LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 11 AM TO 8 PM MDT FRIDAY. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT.

* AFFECTED AREA...FIRE WEATHER ZONES 134...135...136 AND 137.

* WINDS...SOUTH 10 TO 15 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 8 PERCENT.

* IMPACTS...A COMBINATION OF GUSTY WINDS...VERY LOW RELATIVE 
  HUMIDITY...AND VERY DRY FUELS WILL CREATE EXPLOSIVE FIRE 
  GROWTH POTENTIAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
799 
WWUS85 KGGW 140206
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
806 PM MDT THU SEP 13 2012

MTZ120-122-141100-
/O.EXP.KGGW.FW.W.0028.000000T0000Z-120914T0200Z/
/O.CON.KGGW.FW.W.0029.120914T1700Z-120915T0200Z/
FORT PECK RESERVATION-DANIELS-ROOSEVELT-SHERIDAN-DAWSON-MCCONE-
PRAIRIE-RICHLAND-WIBAUX-
806 PM MDT THU SEP 13 2012

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR FOR
VERY LOW RELATIVE HUMIDITY AND GUSTY NORTHWEST WINDS FOR FIRE
WEATHER ZONES 120 AND 122...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING AS THE
WINDS HAVE DROPPED AND RELATIVE HUMIDITY HAVE RISEN BACK INTO
THE MID 30S.

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT
FRIDAY FOR WIND AND VERY LOW RELATIVE HUMIDITY FOR FIRE WEATHER 
ZONES 120 AND 122... 

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A RED FLAG
WARNING FOR WIND AND VERY LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 11 AM TO 8 PM MDT FRIDAY. 

* AFFECTED AREA...FIRE WEATHER ZONES 120...122...

* WINDS...SOUTH 10 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 11 PERCENT.

* IMPACTS...A COMBINATION OF GUSTY WINDS...VERY LOW RELATIVE 
  HUMIDITY...AND VERY DRY FUELS WILL CREATE EXPLOSIVE FIRE 
  GROWTH POTENTIAL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THESE RED FLAG WARNINGS.

&&

$$

MTZ134>137-141100-
/O.CON.KGGW.FW.W.0029.120914T1700Z-120915T0200Z/
NORTHERN PHILLIPS-NORTHERN VALLEY-LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
806 PM MDT THU SEP 13 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT
FRIDAY FOR WIND AND VERY LOW RELATIVE HUMIDITY FOR FIRE WEATHER 
ZONES 134... 135...136 AND 137...

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT
FRIDAY. 

* AFFECTED AREA...FIRE WEATHER ZONES 134...135...136 AND 137.

* WINDS...SOUTH 10 TO 15 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 8 PERCENT.

* IMPACTS...A COMBINATION OF GUSTY WINDS...VERY LOW RELATIVE 
  HUMIDITY...AND VERY DRY FUELS WILL CREATE EXPLOSIVE FIRE 
  GROWTH POTENTIAL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Sep 12, 8:29 PM MDT, 7 hours 29 minutes earlier.

Area forecast discussion, Sep 12, 8:29 PM MDT, 7 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
829 PM MDT WED SEP 12 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...
UPDATED THE FORECAST TO LOWER TEMPERATURES TONIGHT SLIGHTLY ACROSS
THE NORTHERN ZONES. ALSO LET THE RED FLAG WARNING EXPIRE FOR TODAY
AND CONTINUED THE FIRE WEATHER WATCH FOR FRIDAY. REST OF THE
FORECAST LOOKS GOOD. RSMITH

PREVIOUS DISCUSSION...WATER VAPOR IMAGERY AND 500 MB HEIGHT FIELD
SHOWS A DYNAMIC WEATHER PATTERN ACROSS THE REGION. CURRENTLY...THE
LAST SHORT WAVE PUSH...EMBEDDED WITHIN THE UPPER LEVEL TROUGH
DRAPED ACROSS THE CANADIAN/U.S. BORDER...IS PASSING THROUGH
CENTRAL AND EASTERN MONTANA TODAY. THIS WILL ACT TO RE-ENFORCE THE
COLD CANADIAN AIR MASS OVER THE NORTHERN HIGH PLAINS AGAIN FOR
NEAR FREEZING TEMPERATURES TONIGHT.

SHORT TERM FORECAST CHALLENGES WILL FOCUS ON TEMPERATURES
INITIALLY...THEN FIRE WEATHER CONCERNS FOR FRIDAY.

LATER TONIGHT THROUGH FRIDAY...THE SMALL UPPER LEVEL RIDGE OF HIGH
PRESSURE CURRENTLY OVER SOUTHERN CALIFORNIA WILL EXPAND TO COVER
MOST OF THE WESTERN STATES REGION...INCLUDING THE NORTHERN AND
CENTRAL HIGH PLAINS REGIONS. THIS RIDGE OF HIGHER PRESSURE WILL
ALLOW TEMPERATURES TO CLIMB BACK ABOVE NORMAL LEVELS.

THE EFFECTS OF THIS INCREASED WARMTH WILL CULMINATE ON FRIDAY WITH
HEIGHTENED FIRE WEATHER CONCERNS. DECIDED TO ISSUE A FIRE WEATHER
WATCH HIGHLIGHTING THESE CONCERNS. SEE FURTHER INFORMATION IN THE
FIRE WEATHER DISCUSSION BELOW. BMICKELSON

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
TWEAKED GRIDS SLIGHTLY TO MATCH BETTER WITH NEWEST MODEL DATA EARLY
IN THE PERIOD...MAINLY WITH WINDS TEMPS AND HUMIDITIES. GFS SEEMS TO
BE MORE ROBUST WITH THE FRONT DROPPING IN ON SATURDAY. DOESN/T LOOK
TO BE A BIG DEAL IN REGARDS TO FIRE WEATHER AS HIGHER HUMIDITY MOVES
IN. REST OF FORECAST LOOKED GOOD. JAMBA

PREVIOUS DISCUSSION...
THE EXTENDED PERIOD STARTS OUT WITH ZONAL FLOW ALOFT ACROSS THE
NORTHERN ROCKIES THROUGH SUNDAY MORNING. A SHORTWAVE TROUGH DIVES
SOUTHEAST OUT OF ALBERTA AND DRAGS A STRONG COLD FRONT ACROSS
EASTERN MONTANA SUNDAY AFTERNOON. THIS SHORTWAVE WILL HELP PUT THE
NORTHERN HIGH PLAINS UNDER A LARGE UPPER TROUGH...WHICH EASTERN
MONTANA WILL BE UNDER THE WESTERN SIDE OF THIS UPPER TROUGH.

THE SHORTWAVE COLD FRONT COMBO WILL BE THE BEST CHANCE OF
PRECIPITATION IN THE EXTENDED PERIOD...AND IT IS ONLY A SLIGHT
CHANCE. SO KEPT POPS UNDER 20 PERCENT GIVEN THE OVERALL CONTINUED
DRY CONDITIONS AND THE AREA THIS AIR MASS IS MOVING FROM.
CONTINUED THE POPS THROUGH SUNDAY NIGHT AND ALSO DECIDED TO LOWER
MONDAY HIGH TEMPS SINCE A COOLER AIR MASS WILL MOVE IN BEHIND THE
COLD FRONT ACROSS THE REGION. THE LATEST ECMWF...GEM AND GFS
RUNS SHOW THE COOLER TEMPERATURES...IN FACT TEMPERATURES WILL BE
ABOUT 7 TO 10 DEGREES BELOW AVERAGE ON MONDAY.

AFTER MONDAY DIDN/T MAKE ANY CHANGES TO THE FORECAST THROUGH
WEDNESDAY NIGHT. FLOW ALOFT DURING THIS TIME FRAME IS OUT OF THE
NORTHWEST ACROSS EASTERN MONTANA WITH A WEAK SHORTWAVE MOVING
ACROSS SOUTHEAST SASKATCHEWAN TUESDAY AFTERNOON. THIS SHOULD ONLY
RESULT IN SOME MID AND HIGH LEVEL CLOUD COVER FOR NORTHEAST
MONTANA. RSMITH

&&

.AVIATION...
VFR. MOSTLY CLEAR SKIES AND LIGHT WINDS THROUGH THE PERIOD. PROTON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
FOR MTZ120-122-134>137.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Sep 12, 2:50 PM MDT, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
250 PM MDT WED SEP 12 2012

MTZ016>027-059>062-131200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
250 PM MDT WED SEP 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FOR THE REMAINDER OF THE DAY...CRITICAL FIRE WEATHER CONDITIONS
WILL PERSIST. A RED FLAG WARNING IS CURRENTLY IN EFFECT FOR
INCREASED FIRE WEATHER CONCERNS DUE TO CONTINUED LOW RELATIVE
HUMIDITY...GUSTY NORTHWEST WINDS AND DRY FUELS.

BELOW FREEZING TEMPERATURES ARE POSSIBLE AGAIN TONIGHT ACROSS SOME LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CRITICAL FIRE WEATHER CONDITIONS MAY RETURN AGAIN ON FRIDAY AS AN
EXTENSIVE RIDGE OF HIGH PRESSURE OVER THE WESTERN STATES MAY ALLOW
VERY LOW RELATIVE HUMIDITY TO COMBINE WITH GUSTY SOUTHERLY WINDS.
A FIRE WEATHER WATCH IS IN EFFECT FOR FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 2:16 PM MDTRed Flag WarningGGWDaniels, Dawson, Garfield, McCone, Petroleum, Phillips and 6 more30 hr

Nearby

Red Flag Warnings in Montana, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.